Jump to content

WorriedWife: Frequent Reinstating


WorriedWife

Recommended Posts

I am here on behalf of my husband, who is tapering Olanzapine (Zyprexa). He started at 5mg (18 months ago) and is at 45% (less than 2.5mg) now.

I know for some of you reinstating works, but there's also risk of kindling.

I need your experiences and opinions, because every time he gets strong withdrawal symptoms (insomnia, racing mind, intrusive thoughts) he takes extra olanzapine to deal with it. Sometimes only 15% increase, sometimes it's a full original dose (5mg), most often - somewhere in between. In the past he would eventually stabilize on his new dose and not need extra "boosts" anymore, so after 3-4 weeks on the same dose we would go down by 5%. Now it's been 9 weeks trying to stabilize on 45%, and most weeks he still needs at least 1-2 days of higher dose to deal with the symptoms. I worry about possibility of making his brain too sensitive for any changes, but he is convinced this method worked for him so far, and there's no need to suffer if he can just take a bit extra.

What are your thoughts?

 

Link to comment
  • Moderator Emeritus

Hello WW,

 

We've had a few worried wives on SA lately - sadly these issues are rather wide-spread.  Will your husband read some of the information on here?  It's easier if we can communicate directly, but sometimes that just doesn't happen for one reason or another.

 

Overall, it seems less likely that a person will be able to successfully taper if they still look to drugs to fix their problems.  Would it be possible to discuss with him changing his approach to managing his taper?  This page has many tools:  http://survivingantidepressants.org/index.php?/topic/1112-non-drug-techniques-to-cope-with-emotional-symptoms/

 

The reason it is taking longer for him to stabilise is that with each up or down dose, his Central Nervous System becomes a little more fragile.  The effects are cumulative.  He may need to hold at his current dose for a decent length of time in order to let things calm down a bit.  I wouldn't rush to taper again. 

 

The strong w/d symptoms are a sign that the reductions he has been making are too large.  Some people are more sensitive than others, and need to go more slowly.  Micro-tapering might suit your husband well. 

 

Tips for Tapering Olanzapine

 

But for now I suggest holding until he is more stable.

 

Welcome to SA,

Karen

2010  Fluoxetine 20mg.  2011  Escitalopram 20mg.  2013 Tapered badly and destabilised CNS.  Effexor 150mg. 

2015 Begin using info at SurvivingAntidepressants.  Cut 10% - bad w/d 2 months, held 1 month. 

Micro-tapering: four weekly 0.4% cuts, hold 4 weeks (struggling with symptoms).

8 month hold.

2017 Micro-tapering: four weekly 1% cuts, hold 4 weeks (symptoms almost non-existent).

2020 Still micro-tapering. Just over 2/3 of the way off effexor. Minimal symptoms, - and sleeping well.
Supplements: Fish oil, vitamin C, iron, oat-straw tea, nettle tea.

My story of healing:ContinuedHealing

***I am not a doctor; please do your own research and be able to take responsibility for decisions you make.*** 

           'The possibility of renewal exists so long as life exists.'  Dr Gabor Mate.

Link to comment

Thank you for your reply, Karen.

 

I think I understand the tapering process well enough, from reading through SA, Beyond Meds, Harm reduction guide and so on.

I guess my question is CAN it work with taking extra medicine if and when the symptoms flare up? I know the best approach is to hold it steady until stabilizing, but it isn't the case here.

 

I will encourage my DH to post here or at least read the replies on this thread, so any information is greatly appreciated.

Link to comment
  • Moderator Emeritus
I guess my question is CAN it work with taking extra medicine if and when the symptoms flare up?

 

I can't see it working, as with each up-dose there will be a further destabilising of his CNS.  You want as few changes as possible, which is why I suggest micro-tapering - to try to avoid flare ups of symptoms in the first place. 

 

I think that taking 'a bit extra' would be harmful rather than helpful, causing worsening problems as time goes on. 

 

I know the best approach is to hold it steady until stabilizing, but it isn't the case here.

Can you explain why? 

2010  Fluoxetine 20mg.  2011  Escitalopram 20mg.  2013 Tapered badly and destabilised CNS.  Effexor 150mg. 

2015 Begin using info at SurvivingAntidepressants.  Cut 10% - bad w/d 2 months, held 1 month. 

Micro-tapering: four weekly 0.4% cuts, hold 4 weeks (struggling with symptoms).

8 month hold.

2017 Micro-tapering: four weekly 1% cuts, hold 4 weeks (symptoms almost non-existent).

2020 Still micro-tapering. Just over 2/3 of the way off effexor. Minimal symptoms, - and sleeping well.
Supplements: Fish oil, vitamin C, iron, oat-straw tea, nettle tea.

My story of healing:ContinuedHealing

***I am not a doctor; please do your own research and be able to take responsibility for decisions you make.*** 

           'The possibility of renewal exists so long as life exists.'  Dr Gabor Mate.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy